Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 232, NWS Paducah, KY

July 4, 2009Carlisle County, Kentucky; Mississippi County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 4, 2009, 5:16 PM CDT for Carlisle County, Kentucky; Mississippi County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2009, 5:16 PM CDT (22:16 UTC)
Expired
Jul 4, 2009, 5:45 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Carlisle County, KY, Mississippi County, MO

The radar

The Paducah radar (KPAH), 41 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:15 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 4, 3:15 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT SAT JUL 4 2009

.DISCUSSION...
ONGOING SVR RISK CONTINUES LATE THIS AFTERNOON AND INTO THE EVENING.
SFC WARM FRONT HAS DRAPED ITSELF RIGHT ALONG THE MS RVR DOWN INTO
THE PAH AREA. SFC BASED CAPES RUNNING 1500-2500 WEST OF THIS
BOUNDARY INTO SE MO. LINE OF CONVECTION SHOULD CONTINUE TO DEVELOP
TO THE NW OF THE OH RVR THIS AFTERNOON...THEN TRAVERSE WRN KY/FAR SE
MO THUS EVENING. MAIN HAZARD SHOULD BE WITH SOME DAMAGING WIND GUSTS
AND HAIL...BUT ANY CELL THAT TRY TO DEVIATE FROM THE MEAN FLOW AND
TRAVERSE THE WARM FRONT (IE MOVE SE AS OPPOSED TO E) COULD SPIN UP
AN ISOLATED TORNADO. SFC LOW SHOULD DEVELOP AND MOVE INTO THE MS/OH
RIVER CONFLUENCE AREA BY SUNSET. THIS LOW WILL MOVE ESE
OVERNIGHT...DRAGGING SFC COLD FRONT THROUGH WITH IT.

WILL DECREASE RAIN CHANCES BEHIND THE LINE OF STORMS AFTER
MIDNIGHT...AS SFC LOW/COLD FRONT MOVES SE OF THE REGION. COULD BE A
FEW LEFTOVER SHOWERS BEHIND THE FRONT SUNDAY...BUT SHOULD BE NO
MAJOR CONCERN. CLOUDS AND NLY WINDS WILL LIKELY HOLD TEMPS DOWN IN
THE 70S TO NEAR 80.

NUMERICAL MODELS IN VERY GOOD AGREEMENT THAT MID LEVEL NWLY FLOW
WILL CONTINUE TO DRIVE THE SURFACE COLD FRONT SOUTH TO THE GULF
COAST STATES BY MONDAY MORNING...ALLOWING SURFACE HIGH PRESSURE TO
BUILD INTO THE REGION MON/TUE. THIS WILL KEEP THINGS DRY...WITH
TEMPS AT OR A BIT BELOW NORMAL...ESP AT NIGHT. MID LEVEL HIGH OUT
OVER THE PLAINS WILL THEN GRADUALLY SHIFT EAST TOWARD THE REGION
MID/LATE WEEK. THIS WILL LEAD TO A GRADUAL RETURN TO DAY TIME
HEAT...WITH MAX TEMPS EXPECTED INTO THE LOWER AND MID 90S BY
THU/FRI. WITH THE MID RIDGE IN CONTROL...WILL LIKELY SEE THERMAL
CAPPING ALOFT AND LITTLE OVERALL MOISTURE. THUS...PRECIP CHANCES
LOOK NIL THROUGH FRI.

THERE IS SOME SUGGESTION BY LATEST MEDIUM RANGE MODELS THAT THE MID
LVL RIDGE WILL BEGIN TO RETREAT BACK TO THE WEST BY NEXT WEEKEND...
RESULTING IN A RETURN TO NW FLOW ALOFT. THIS COULD BRING A COLD
FRONT SOUTH THROUGH THE PLAINS AND CLOSE TO THE FORECAST AREA BY
SAT...SO INTRODUCED A SLIGHT CHC FOR SHOWERS/STORMS AT THAT TIME.

&&

.AVIATION...
WIDESPREAD CONVECTION OCCURRING OVER MOST OF SOUTHERN IL/SOUTHWEST
IN WITH SCATTERED ACTIVITY OVER KY. PRECIP WILL CONTINUE ON AND OFF
AT KEVV/KOWB THROUGH THE AFTERNOON. AT KPAH/KCGI...ACTIVITY WILL BE
MORE ISLD...UNTIL LATE AFTERNOON WHEN ADDITIONAL DEVELOPMENT IS
LIKELY...THAT WILL CONTINUE INTO EVENING HRS. MVFR CIGS AND VSBYS
POSSIBLE WITH THE HEAVIER TSRA...WITH POSSIBLY GUSTY WINDS. AFTER
THE CONVECTION...COULD SEE SOME -RA THROUGH ABOUT 06Z...AFTER WHICH
CIGS COULD GRADUALLY LOWER TO BLO 1000 FT. SHOULD BEGIN TO SEE
IMPROVING CONDITIONS BY LATE SUNDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DISCUSSION...MEFFERT
AVIATION...CW
Hazardous weather outlook, Jul 4, 1:32 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CDT SAT JUL 4 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
132 PM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS AFTERNOON THROUGH TONIGHT FOR THE ENTIRE AREA. SCATTERED
THUNDERSTORMS CONTINUE TO IMPACT PORTIONS OF THE AREA EARLY THIS
AFTERNOON. THESE STORMS SHOULD STAY BELOW SEVERE LEVELS...BUT THE
STRONGER STORMS WILL PRODUCE SOME VERY HEAVY RAIN AT TIMES...AS
WELL AS FREQUENT LIGHTNING.

HOWEVER...AS WE HEAD INTO THE MID TO LATE AFTERNOON...ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTHWEST OF THE REGION AND
MOVE SOUTHEASTWARD THROUGH THE EVENING. SOME THUNDERSTORMS DURING
THIS TIME MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE
HAIL BEING THE PRIMARY HAZARDS...IN ADDITION TO FREQUENT CLOUD TO
GROUND LIGHTNING. A BRIEF TORNADO CANNOT BE RULED OUT. THE HIGHEST
POTENTIAL FOR SEVERE WEATHER NOW APPEARS TO BE ACROSS SOUTHEAST
MISSOURI...WEST KENTUCKY AND FAR SOUTHERN ILLINOIS...WHERE THE
INSTABILITY WILL BE MAXIMIZED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LATE NEXT WEEK...HUMIDITY LEVELS MAY INCREASE ENOUGH TO BRING HEAT
INDICES AT OR ABOVE 100 TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTHEAST MISSOURI...WEST KENTUCKY AND
FAR SOUTHERN ILLINOIS.

In the hours before

Special weather statement, Jul 4, 5:05 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT SAT JUL 4 2009

ILZ092>094-KYZ001>006-MOZ111-112-114-042315-
ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...CAIRO...MOUND CITY...METROPOLIS...
HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...
SIKESTON...CHARLESTON...NEW MADRID
505 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 500 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM JUST
SOUTH OF CAPE GIRARDEAU TO NEAR SIKESTON AND MALDEN MISSOURI. THIS
LINE OF STORMS WAS MOVING TO THE EAST AT AROUND 30 MPH AND WILL
CROSS THE MISSISSIPPI RIVER OVER THE NEXT HOUR. THE LEADING EDGE
OF THE LINE SHOULD REACH A PADUCAH TO CLINTON KENTUCKY LINE
BETWEEN 530 AND 600 PM.

TORRENTIAL DOWNOURS WILL TAKE VISIBILITIES DOWN TO A HALF MILE OR
LESS AND COULD PRODUCE SOME MINOR STREET FLOODING. IN
ADDITION...FREQUENT DEADLY LIGHTNING AND GUSTY WINDS OF 40 TO 50
MPH WILL ACCOMPANY THIS LINE OF STORMS. ADDITIONAL STORMS WILL
LIKELY DEVELOP AHEAD OF THIS LINE IN THE PURCHASE AREA OF WEST
KENTUCKY AND FAR SOUTHERN ILLINOIS...WHICH WILL ALSO PRODUCE VERY
HEAVY RAIN...AND GUSTY WINDS.

WIELGOS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:22 PM CDTTornado WarningPAHBallard, Carlisle, Hickman38 min
Jul 4, 5:39 PM CDTTornado WarningPAHCarlisle, Graves, Hickman36 min
Jul 4, 5:50 PM CDTSevere Thunderstorm WarningPAHFulton, Graves, Hickman55 min
Jul 4, 5:55 PM CDTTornado WarningPAHLyon, Marshall, Trigg50 min
Jul 4, 6:13 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall32 min
Jul 4, 6:29 PM CDTTornado WarningPAHCalloway, Trigg33 min
Jul 4, 6:37 PM CDTSevere Thunderstorm WarningPAHChristian, Todd37 min
Jul 4, 6:40 PM CDTTornado WarningPAHChristian, Trigg50 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.